EMAIL THIS PAGE TO A FRIEND

Gan to kagaku ryoho. Cancer & chemotherapy

[Assessment of hand-foot syndrome in cancer patients treated with capecitabine-containing chemotherapy].


PMID 24712132

Abstract

Capecitabine is one of the most effective oral chemotherapeutic drugs for advanced or recurrent colorectal cancer and gastric cancer. Capecitabine-containing chemotherapy is recommended as a first-line option for gastrointestinal tract cancer. The incidence of hand-foot syndrome (HFS), an adverse event of chemotherapy with capecitabine, is high. Moreover, once the symptoms of HFS are identified, they can significantly impair the quality of life (QOL) of patients. HFS should be managed by dose interruption and, if necessary, by dose reduction. Pharmacists and oncology nurses play an increasingly important role in the early identification and prevention of HFS through patient education and close clinical assessment. The aim of this study was to evaluate the efficacy of support tools for the early identification, prevention, and management of HFS and to assess the effectiveness of "patient self-check sheets". The patient was detected as having HFS of mild severity and had used a moisturizer at the time of initiation of therapy. Maintaining moisture retention is important in the management of HFS. The ambulatory team plays a key role by using self-check sheets to educate patients on how to recognize HFS, when to interrupt treatment, and how to adjust the dose so as to maintain effective therapy with capecitabine. For the continuation and completion of treatment and for maintaining an improved QOL in the home environment, supportive measures for adverse effects such as HFS and an ambulatory team are indispensable.

Related Materials